Taking too many aspirin

8 common medicines that could kill you

The danger of overdosing on common over-the-counter (OTC) drugs is a more significant problem that many people realize.

Nonsteroidal anti-inflammatory drugs (aka NSAIDs) are great for headaches but if not taken as directed, can lead to acute gastrointestinal bleeding, ulcers, and death.

According to a report by the National Center for Biotechnology Information, for the U.S. National Library of Medicine, NSAIDs are known to hospitalize over 100,000 people each year. Overdoses, incorrect usage or dosing and accidental mixing with other drugs cause the deaths of over 16,000 people every year, in the US alone.

Keep yourself and your family safe by knowing which OTC drugs to be careful with:

1. Advil

Ibuprofen is the first of the NSAID’s found on our list. While recommended by doctors for treating headaches, muscle aches, back aches, menstrual pain, minor arthritis and other joint pain, make sure you’re following the dosage directions.

Ibuprofen overdosing can lead to symptoms like shallow breathing, fainting, nausea and vomiting, stomach ache, drowsiness, bloody stools, liver damage and coma. There’s also a high risk of overdosing unknowingly by taking Advil when you’ve already taken another medicine (like cold medicine that has ibuprofen as an ingredient).

2. Aleve

Also in the NSAID category, Naproxen is the key ingredient found in Aleve. While two a day will keep you pain-free all day long, excessive use can lead to heart damage.

Naproxen works more slowly than ibuprofen but, as advertised, can offer up to 12 hours of relief with one dose. If you are taking them regularly, talk to your healthcare provider to find out what other meds to avoid. The Aleve website also cautions to not take Aleve for 10 consecutive days.

Symptoms of a Naproxen overdose include bleeding under the skin, muscle tremors, lethargy, restlessness, or confusion and other sever symptoms.

3. Aspercreme

Lidocaine is the key ingredient that provides local topical pain relief. While it’s difficult to overdose on a topical cream, excessive (or improper) usecan causeirregular heartbeats, breathing difficulty, seizures, and even coma.

Other commonly used brand name(s) with lidocaine include Anestacon, Burnamycin, Lida Mantle, Lidoderm, Solarcaine Cool Aloe, Solarcaine First Aid Lidocaine Spray, Topicaine, and Xylocaine.

4. Aspirin

Even if an aspirin a day “keeps the doctor away,” you need to make sure you’re not overdosing accidentally.

Aspirin poisoning can start with tinnitus (ringing in your ears), and impaired hearing then moves on to hyperventilation, vomiting, dehydration, fever, double vision, feelings of faintness, coma and death.

5. Cough Syrup

Dextromethorphan is the main ingredient in most cough medicines. Extreme doses can induce a hallucinogenic state, making it an inexpensive and easily obtainable way for teenagers to get high (and overdose).

Other symptoms of overdosing are blurred vision, confusion, dizziness, drowsiness, severe nausea and vomiting, unsteadiness, reduces breathing rate, severe excitement or nervousness.

6. Epsom Salts

These salts make for a soothing bath to soak sore and aching muscles, but also can be used as an FDA-approved laxative (thanks to the magnesium sulfate).

But, be aware. High doses will cause ruptures to the intestinal walls that can lead to infection. The salts may also combine dangerously with other things you’ve consumed, including coffee.

Overdose symptoms can also include extreme drowsiness, fainting, flushed skin, feeling overheated, nausea or vomiting.

If you think Epsom Salt may be something you’d like to try, check with your doctor to see if anything else you are taking may cause an adverse effect.

7. Midol

Acetaminophen, your once-a-month best friend, has the same active ingredient found in Tylenol. Like Aspirin, this one can also lead to severe side effects and even death if combined with other doses or if taken too much (or too often).

8. Tylenol

This favorite OTC pain and fever reducer contains the active ingredient Acetaminophen, which is found in many other cold and flu OTC formulas … making it easily to accidentally overdose.

For instance, if you take Tylenol for a headache, then a multi-symptom cold medicine for your other issues, you’ll be well past the maximum dosage. Continue this for an extended period and you could end up with more pain, or even death.

The initial symptoms of an acetaminophen overdose include loss of appetite, nausea, and vomiting, stomach aches, confusion, weakness, and sweating. Continued symptoms include dark urine, yellowing of your skin and yellowing of the whites of your eyes.

Take the proper precautions

Overall, when taken correctly, each of these medicines can make your quality of life much better, but, please make sure you check labels to see what the active ingredients are. This simple step will help to ensure you don’t end up accidentally poisoning yourself, or worse. When in doubt, talk to your doctor.

The problem comes when people don’t follow dosing instructions-or unwittingly take too much, not realizing acetaminophen is in hundreds of products, from the over-the-counter remedies Theraflu and Excedrin to the prescription narcotics Vicodin and Percocet. “The argument that it’s the safest sort of has overruled the idea that people cannot take any amount they feel like,” says Dr. William Lee of the University of Texas Southwestern Medical Center, who laments that acetaminophen is popped like M&Ms.
Acetaminophen bottle currently recommend that adults take no more than 4,000 milligrams a day, or eight extra-strength pills. Just a doubling of the maximum daily dose can be enough to kill, warns Dr. Anne Larson of the University of Washington. Yet, “if two is good, 10 is better in some patients’ minds,” she says with a sigh.
The Food and Drug Administration has long wrestled with the liver risk, warning two years ago that more than 56,000 emergency-room visits a year are due to acetaminophen overdoses and that 100 people die annually from unintentionally taking too much. A study published by Larson and Lee has agency officials weighing whether to revisit the issue.
Over six years, researchers tracked 662 patients in acute liver failure who were treated at 22 transplant centers. (Acute liver failure is the most severe type, developing over days, unlike chronic liver failure that can simmer for years because of alcohol abuse or viral hepatitis.) Almost half were acetaminophen-related. More remarkable was the steady increase: Acetaminophen was to blame for 28% of the liver poisonings in 1998, but caused 51% of cases in 2003. That makes acetaminophen the most common cause of acute liver failure, the researchers report in the journal Hepatology.
While most patients pulled through with intensive care, 74 died and 23 received a transplant. Some 44% of the cases were suicide attempts. But more, 48%, were unintentional overdoses, which “isn’t hard to do,” Larson says. Say you take Tylenol Cold & Flue Severe for the flu’s aches and stuffiness– 1000 mg if acetaminophen, every six hours. A headache still nags so between doses you pop some Excedrin– 500 mg more of acetaminophen. Switch to Nyquil Cold/Flu at bedtime, another 1000 mg. Maybe you already use arthritis-strength acetaminophen for sore joints– average dose 1300 mg. Depending on how often they’re taken, the total acetaminophen can add up fast.
That’s the nonprescription realm. Surprisingly, 63% of unintentional overdoses involved narcotics like Vicodin and Percocet that contain from 325 mg to 750 mg of acetaminophen inside each pill. Some were chronic pain sufferers taking more and more narcotics as their bodies adjusted to the powerful painkillers, not knowing they were getting ever-higher acetaminophen at the same time. Or they added over-the-counter products for other complaints.
Just this month, Larson treated an 18-year-old whose liver crashed after using Vicodin for three or four days for car-crash injuries. “She was just taking too much because her pain was bothering her.”….
How strongly labels warn varies by product. A rule to standardize warnings, urged by FDA’s scientific advisers in 2002, still is working its way through the agency. While FDA runs a consumer education campaign about the liver risk, nonprescription drugs chief Dr. Charles Ganley says the new study suggests the agency may need to further target narcotic-acetaminophen combinations.
Lee wants to copy Britain, which say a 30% drop in severe liver poisonings after restricting how much acetaminophen could be bought at once. That’s unlikely. Meanwhile the advice is simple: read drug labels and add up all your acetaminophen, avoiding more than 4000 mg a day.
For extra safety, Lee advises no more than 2000 to 3000 mg for more vulnerable people, who regularly use alcohol or have hepatitis.

For decades, millions of Americans have been advised to take low dose aspirin daily to prevent heart attacks and strokes. But new research is raising questions about this common practice.

It’s not that aspirin doesn’t work to keep the heart healthy. It does. It’s just that the dose your doctor wants you to take may need to change in order to be right for you. Doctors recommend aspirin because it helps to prevent clots from forming that can block blood flow to the heart or brain, causing heart attacks and strokes.

The American Heart Association (AHA) has recommended that people at high risk of a heart attack take a daily low-dose aspirin if their doctors recommend it. People who have had a heart attack are often advised to take it to prevent them from having another heart attack.

The new study found that a person’s weight affects whether aspirin helps to prevent a heart attack or not. Low-dose aspirin (75 to 100 mg.) works best for people who weigh between 110 and about 153 pounds. It doesn’t prevent heart attacks in people who weigh more than about 154 pounds. And when heavier people on low-dose aspirin have a heart attack or stroke, they’re more likely to die from the heart problem than people on aspirin who weigh less.

Researchers also showed that taking a higher dose of aspirin (325 mg. and up) reduced heart attacks and strokes in people who weighed more than 154 pounds. However, higher doses can be harmful. The higher the dose, the greater the risk of bleeding. In the study, higher doses also increased the risk of sudden death, particularly in people who weigh 153 pounds or less.

What does it all mean? Some people may be taking too much aspirin and others too little. And your weight may be an important new factor in how much aspirin you take.

Doctors will probably want to see more research on this. But for now, if he or she has advised you to take aspirin, it’s time for a new discussion about the risks and benefits of aspirin and how much you should be taking.

If you are concerned about your aspirin dose, ask your doctor about the AspirinWorks® Test, a simple urine test that can help you and your doctor know if your aspirin is working to help you avoid heart attacks and strokes.

If you are not taking aspirin, but wonder if it is right for you, the AHA suggests asking your doctor these questions about it:

  1. What is my risk for having a heart attack or stroke?
  2. Would it be good for me to take aspirin to help prevent a heart attack or stroke?
  3. What are the side effects of aspirin?
  4. How long should I take aspirin?
  5. Will aspirin work well with my other medications?

Since aspirin has health risks, don’t start taking it before talking to your doctor about whether it is right for you and what dose would be best.

Aspirin is a powerful tool for preventing heart attacks and strokes. But as this new research shows, there’s a lot to consider to be sure that it’s working best for you.

All About Aspirin

It’s never a great start to the day when you wake up with a pounding headache.

Fortunately, help is often as close as your medicine cabinet. You can pop a couple of aspirin, close your eyes, and, in all likelihood, that throbbing in your head will be soothed within the hour.

You’re in good company in your choice of remedy. The pharmaceutical giant Bayer, which first developed aspirin more than a century ago, sold $40 million worth of the painkiller in the United States in the first 12 weeks of 2011, according to research firm SymphonyIRI.

And billions of aspirin tablets are taken worldwide, every year, for all types of headaches, including the excruciatingly painful form known as a migraine. That’s a lot of pharmacological muscle.

Just what is behind aspirin’s headache-relieving oomph?

Aspirin 101

Aspirin is one of a group of chemically related compounds called salicylates. Besides the Bayer trademark, you may also purchase generic aspirin with “ASA” on the label; the letters stand for acetylsalicylic acid, aspirin’s specific formula.

ASA is a hard-working compound. It is:

  • An analgesic that relieves pain
  • A fever-reducing agent or antipyretic drug
  • An anti-inflammatory medication that helps reduce swelling in the body
  • An inhibitor of platelets, the blood cells that can cause potentially dangerous blood clots

Aspirin and Headache Relief

The pain associated with many headaches is chemically based. Specifically, when a headache occurs, a compound called prostaglandin (a hormone that helps send pain signals to the brain) is overproduced.

Because of its anti-inflammatory properties, aspirin is able to block the activity of an enzyme which helps make prostaglandin, called cyclooxygenase-1 (COX-1). By blocking the effects of COX-1, aspirin thereby decreases the levels of prostaglandin in the body.

Even though aspirin circulates throughout the entire body after you swallow it, the drug acts only at sites where prostaglandin is being actively produced. When the production of prostaglandin is impaired, the pain signals sensed by the brain stop. No more pain signals, no more headache.

Aspirin: How Much and How Often

Aspirin is an over-the-counter medication that can be purchased in various strengths. Chewable flavored aspirin typically contains 81 mg. Each pill or capsule of regular-strength aspirin version typically contains 325 mg of the drug, while the extra-strength version is 500 mg. For headache pain, the recommended adult dose of aspirin is 325 to 650 mg every three to four hours as needed, up to six times per day.

While aspirin may help alleviate acute migraine pain, it shouldn’t be used more than twice a week for this purpose since rebound — or medication overuse — headaches can occur. If you suffer from frequent or severe migraines, talk to your doctor about starting a prescription medication.

It is possible to overdose on aspirin. This can occur if you take too much at any one time, or over a longer period of time with consistently heavy aspirin use. While too much aspirin may cause temporary symptoms such as nausea and vomiting, more severe effects can occur with an actual overdose. These include hallucinations, seizure, coma, and even death due to cardiac arrest.

Aspirin: Side Effects

Other side effects can also occur. Some people may note heartburn or indigestion, or stomach and abdominal cramping or discomfort. Other drugs can be taken to minimize this discomfort, or another form of pain relief can be used. Additional side effects of aspirin include:

  • Bruising
  • Heavy bleeding, particularly gastrointestinal bleeding
  • Dizziness
  • Nausea
  • Vomiting
  • Tinnitus, a ringing or buzzing sound in the ears

Side effects that are more serious and require prompt medical attention include loss of hearing, bleeding, and allergic reactions such as difficulty breathing, skin rash, and swelling of the lips, mouth, and throat (a severe reaction known as angioedema).

Aspirin: Precautions

Aspirin should not be given to children under 12, or to any children and teenagers who display symptoms of the flu or chickenpox. This is because aspirin can cause a condition called Reye’s syndrome, which affects the nervous system and the liver and can be lethal.

Indeed, up to 30 percent of children and teenagers with Reye’s syndrome die, and survivors may have life-long brain damage. For pain relief without this risk, acetaminophen (Tylenol) is a safer choice.

Despite its possible side effects, aspirin is a mainstay of headache relief, as legions of headache sufferers can attest. In a world of seemingly countless new medications, good old aspirin remains widely used.

If you turn to aspirin to soothe a headache, just be sure to use it sensibly. And, as with any medication, take the lowest dose of aspirin that is effective for you to avoid unwanted side effects.

Angel Franco/The New York Times

More than 40 million American adults already take an aspirin a day to prevent heart disease. Now many more are weighing the pros and cons of daily aspirin use in light of new studies finding that it also may reduce the risk of many cancers and stop the spread of tumors.

Six months ago Vanessa Brannan, a 31-year-old Seattle mother of two, learned she had colon cancer and Lynch syndrome, an inherited condition that increases risk of the disease and other cancers. Some of the best data on aspirin’s effectiveness against cancer has been found in patients like Mrs. Brannan. In one British study, patients with Lynch syndrome who took aspirin for two years cut their risk of colon cancer in half.

Yet doctors still don’t know how much aspirin these patients — or anyone else — should take. So Mrs. Brannan is taking 325 milligrams daily, though patients in the British study received nearly twice that amount. Her oncologist, though, recommended just an 81-milligram baby aspirin. “We kind of decided to split the difference and get as much aspirin into me as we can, knowing that higher amounts have been proven to work,” she said.

She is not the only cancer patient grappling with uncertainty. The science about daily aspirin and its effect on cancer is still in its infancy. In research studies, subjects have received doses ranging from 75 milligrams a day to 1,200 milligrams a day.

Now some scientists think low doses may work if they’re taken every day; American clinical trials of every-other-day aspirin had no effect on cancer rates at all.

Renewed interest in aspirin was set off by studies by researchers at Oxford, published last week in The Lancet, that found that after just three years of daily aspirin use, the risk of developing cancer was reduced by almost 25 percent when compared with a control group not taking aspirin.

Over six and a half years on average, daily aspirin reduced the risk of metastatic cancer by 36 percent and the risk of adenocarcinomas — common solid cancers including colon and prostate cancer — by 46 percent.

The studies found large reductions in colon and esophageal cancers, and hinted at benefits for the prevention of breast, uterine, ovarian and pancreatic cancers and lung cancer in smokers. The mechanism is believed to be aspirin’s suppression of inflammation, which is believed to play a role in cancer, and its inhibition of COX-2, an enzyme that helps tumors grow.

Critics say the new analyses may not be reliable because they are based on data from studies that were designed to assess aspirin’s effect on vascular disease, not cancer.

“The data with regard to breast cancer is interesting, but it is not actionable — period,” said Dr. Clifford A. Hudis, chief of the breast cancer medicine service at Memorial Sloan-Kettering Cancer CenterinNew York City.

But he does not dismiss aspirin altogether, saying it may help a specific subgroup of people at high risk for breast cancer because of changes related to obesityand inflammation. “That is far different than saying everybody should take it,” he said.

Public health experts worry about widespread use of aspirin, because the drug increases the risk of gastrointestinal bleeding, ulcers and hemorrhagic strokes that can be fatal. An analysis in Archives of Internal Medicine in January found that for every 162 people who took aspirin, the drug prevented one nonfatal heart attack but caused about two serious bleeding episodes.

Aspirin may be a household staple, but it is also a potentially toxic drug, said Dr. Khosrow Kashfi, an associate medical professor at the City College of New York, who is working to develop a safer but more potent form of aspirin. “If you are telling healthy people that they should take a drug for a long period of time, for years — at what dose we don’t even know, but for a long time — then safety becomes of paramount importance,” he said.

It may be necessary to treat as many as 2,000 patients with daily aspirin to prevent a single case of colon cancer a year, said Dr. Alfred Neugut, a professor of cancer research, medicine and epidemiology at Columbia University. “The question is: what does aspirin do on a daily basis to 2,000 people?” If 20 or more of those patients suffer bleeding episodes, then taking aspirin to prevent cancer isn’t worthwhile, he added.

But if research were to uncover significant reductions in other common cancers, “you could start to argue, for general cancer prevention, the cumulative benefit may make it worthwhile.”

Other researchers are more enthusiastic about aspirin’s prospects as a cancer treatment.

“These studies may not be perfect, but do we say, ‘Wait, and we’ll do a 15-year study to answer this’?” said Dr. Scott Kopetz, who treats gastrointestinal cancers at M.D. Anderson Cancer Center in Houston. “Or do we say, ‘This is really good, compelling data, and we need to start taking this into consideration for the individual who may be at cancer risk’?”

So what’s a consumer to do? The best evidence on aspirin’s potential as a cancer preventive has been found in clinical trials of patients at increased risk for colon cancer because of a strong familial or personal history of colon cancer.

“In that case, the benefit of long-term aspirin is likely to outweigh the risks,” said Dr. Peter M. Rothwell, the Oxford professor who led the recent Lancet studies. Dr. Rothwell said research indicates that a low 75-milligram dose of aspirin a day mitigates risk, but he urged patients to seek individualized guidance from a physician.

Those who use blood thinners or have stomach ulcers, blood clot disorders, liver or kidney disease, uncontrolled blood pressure or risks for hemorrhagic stroke should not take aspirin, said Dr. Asad Umar, chief of the gastrointestinal cancers research group in the National Cancer Institute’s Division of Cancer Prevention.

If you already take aspirin, don’t stop suddenly without telling your physician. Don’t take it on an empty stomach, and avoid alcohol and other anti-inflammatory drugs.

Aspirin for heart attack: Chew or swallow?

Immediate first aid works to minimize blood clotting triggered by plaque ruptures

Updated: August 22, 2018Published: May, 2005

How should you take aspirin for a heart attack? You’ve always been healthy, but you seemed to run out of steam at your wife’s 60th birthday dinner last week. And now your chest feels heavy, as if you’re in a vise. You take some antacids, even though it’s 7:00 a.m. and you haven’t even had breakfast. But you get no relief, and the pain is spreading to your jaw and shoulder. You call your wife, who takes one look at you and rushes to the phone. After calling 911, she brings you an aspirin and some water.

Your wife got it right: You may be having a heart attack, and you need to get to the hospital fast. You also need to get some aspirin into your system quickly — but should you chew the tablet or swallow it?

Aspirin for heart attack first aid

The reason you need aspirin is the same reason you should call 911 without delay: A heart attack is a dynamic event, and early intervention can limit the damage. The paramedics can give you oxygen and medication, and they’ll monitor your blood pressure and heart rhythm to forestall complications as they speed you to the ER. In the hospital, doctors will take EKGs and blood tests to see if you are having a heart attack; if so, they will usually try to open the blocked artery with an angioplasty and stent or, if that’s not available, with a clot-busting drug.

It’s modern cardiology at its best, and it has improved considerably the outlook for heart attack victims. But how can a humble aspirin tablet add to high-tech medicine, and why is speed so important?

Most heart attacks develop when a cholesterol-laden plaque in a coronary artery ruptures. Relatively small plaques, which produce only partial blockages, are the ones most likely to rupture. When they do, they attract platelets to their surface. Platelets are the tiny blood cells that trigger blood clotting. A clot, or thrombus, builds up on the ruptured plaque. As the clot grows, it blocks the artery. If the blockage is complete, it deprives a portion of the heart muscle of oxygen. As a result, muscle cells die — and it’s a heart attack.

Aspirin helps by inhibiting platelets. Only a tiny amount is needed to inhibit all the platelets in the bloodstream; in fact, small amounts are better than high doses. But since the clot grows minute by minute, time is of the essence.

To find out how aspirin works fastest, researchers in Texas asked 12 volunteers to take a standard 325-mg dose of aspirin in three different ways: by swallowing a tablet with 4 ounces of water, by chewing the tablet for 30 seconds before swallowing it, or by drinking 4 ounces of water with Alka-Seltzer. Each subject tried all three methods on an empty stomach on different days. The scientists monitored blood levels of aspirin and its active ingredient, salicylate, at frequent intervals, and they also measured thromboxane B2 (TxB2), an indicator of platelet activation that drops as platelets are inhibited.

By all three measurements, chewed aspirin worked fastest. It needed only five minutes to reduce TxB2 concentrations by 50%; the Alka-Seltzer took almost 8 minutes, and the swallowed tablet took 12 minutes. Similarly, it took 14 minutes for the chewed tablet to produce maximal platelet inhibition; it took Alka-Seltzer 16 minutes and the swallowed tablet 26 minutes.

Aspirin for heart attack prevention

Aspirin can help prevent heart attacks in people with coronary artery disease and in those who have a higher than average risk. Only low dose, usually just 81 a day, is needed. But people who think they may be having an attack need an extra 325 mg of aspirin, and they need it as quickly as possible. For the best results, chew a single full-sized 325-mg tablet, but don’t use an enteric-coated tablet, which will act slowly even if chewed. And don’t forget to call 911, then your doctor. It’s a contemporary update on the old reminder to take two aspirin and call in the morning — and it’s good advice to chew over.

Heart failure is manageable. To learn the mechanics of the heart, the symptoms and warning signs of heart failure, and, most of all, the keys to an effective treatment plan, buy the Harvard Special Health Report Heart Failure: Understanding the condition and optimizing treatment.

Disclaimer:
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.

Aspirin That Works In Half The Time Released By Bayer

Bayer AG has introduced a reformulated aspirin that works twice as fast as existing ones, using what it called Pro-Release technology which reduces the aspirin particles into micro-particles. The micro-particles are about one tenth of the typical particle sizes, hence they dissolve more easily and arrive at the site of pain more rapidly.
According to Bayer, Extra Strength Bayer Advanced Aspirin has been clinically proven to provide pain relief in half the time.
Bayer has been seeking a faster-acting pain reliever to enhance its currently stagnant aspirin sales.
Consumer’s main complaint about aspirin is that it takes a long time to work.
The new product was tested on dental patients who had had their wisdom teeth taken out.
According to the Bayer, a 500 milligram dose of new aspirin starts to work within 16 minutes and brings “meaningful pain relief” within 49 minutes. Regular 500 milligram aspirin takes 100 minutes to do the same.
The company adds that they have not yet tested their new aspirin against other analgesics.
Bayer says it is aiming to attract younger customers. It adds that today aspirin is better known for its usefulness in preventing heart attack and stroke than for its analgesic qualities. It is important to revitalize the brand, they say.
Written by Christian Nordqvist

“Low-dose aspirin, a ‘baby aspirin’ dose of 81 milligrams, is safer and just as effective as the standard adult dose of 325 milligrams,” says Dr. Fendrick. “When a drug has serious side effects, as aspirin does, you want to give the lowest effective dose. We know now that you don’t need 325 milligrams in a great majority of circumstances.”

A patient who’s having a heart attack right now, for example, should be given a full 325-milligram dose of aspirin, but the person at elevated risk for a heart attack, who’s taking daily aspirin as a preventive measure, should stick with the smaller 81-milligram dose.

Taking low-dose aspirin isn’t the only way to maximize the drug’s benefits while minimizing its dangers. For people at increased risk of gastrointestinal complications, Fendrick recommends combining any aspirin therapy with a prescribed proton pump inhibitor (PPI) such as Prevacid, Prilosec, or Nexium.

In a study of people with prior gastrointestinal bleeding, whose doctors felt their chance of having a heart attack was high enough to warrant aspirin therapy despite its gastrointestinal risks, a standard dose of Prevacid reduced their risk of further bleeding by about eightfold. Enteric-coated aspirin or buffered aspirin do not appear to have a reduced risk of bleeding or other adverse events in the stomach.

Unfortunately, unlike aspirin, these gastroprotective drugs cost a bit more than a couple of cents a day. “If there were no added cost to taking a PPI with a daily aspirin, every aspirin user could benefit from an added level of GI protection,” says Fendrick. “But given the current cost of these agents, I only currently recommend gastroprotective therapy to those aspirin users who are at increased risk for GI complications.”

That includes people who have had gastrointestinal complications in the past, people who are using high-dose NSAIDs or combining aspirin with other NSAIDs, and people who are taking anticoagulant drugs, among others. “Many older people take aspirin for their heart and then another NSAID for their arthritis,” says Fendrick. “This is one of those cases in which two rights make a wrong; the aspirin is good, the NSAID is good, but together they can be dangerous.”

Patients With Heart Disease: Which Dose of Aspirin Are You Taking?

If you have heart disease, which puts you at higher risk for a heart attack or stroke, you may be taking a daily aspirin to help prevent those events. But do you know if you’re taking too much or too little, and are you aware of your dosage’s effects?

It may seem odd, but right now there’s not a consensus even among cardiologists about how much aspirin one should take. Some recommend a dose for high-risk patients as low as 81 milligrams per day (a “baby aspirin”) while others recommend 325 milligrams per day.

A new clinical trial called ADAPTABLE, The Aspirin Study is designed to set the record straight on which of those two commonly used doses is more effective. The trial is comparing the benefits and risks of side effects of the two doses among people with heart disease.

One might justifiably think that by now we’d already have a standard regarding these issues, but we don’t. We have guidelines from the American College of Cardiology and the U.S. Preventive Task Force recommending the lower dose in certain situations, but that doesn’t change the fact that many cardiologists are still recommending the higher dose to some of their patients. In fact, 60 percent of patients take a 325-milligram dose each day after a heart attack, and 36 percent take 81 milligrams.

What Does Aspirin Do?

While aspirin may seem harmless when you’re taking it for a headache, it impedes the “stickiness” of your platelets, preventing them from initiating clots. This can help prevent heart attacks, but as you might expect, it also has the potential to increase internal bleeding risk.

That’s why doctors use aspirin differently. We have to weigh the potential benefits with the potential risks for each patient. As of right now, there hasn’t been enough research for a clear-cut recommendation for every situation, particularly for patients who have a high heart attack risk but a low bleeding risk – it’s not clear what dose is the right one. In general, physician recommendations reflect each physician’s personal preference.

The dosage question is a little clearer for patients who have a high risk of both heart attack and bleeding, including patients with a personal bleeding history or those who use blood thinners. Most doctors will prescribe a lower-dose aspirin to these patients unless they’ve recently had bypass surgery (in which case, higher-dose aspirin may help keep vein grafts open in the initial year after surgery).

If you have heart disease and you’re concerned about whether you should take aspirin – and, if so, at what dose – talk to your doctor. Discuss your risk of heart attack and your risk of bleeding so you’ll better understand the risks and benefits of aspirin at different doses.

If this situation seems confusing, I completely agree, and it’s why the ADAPTABLE trial is so important. Results from this trial will provide the data we need to inform future treatment decisions for our patients.

A Novel Approach

Having those results will be exciting and interesting in and of itself, but the ADAPTABLE trial has some other qualities that make it truly novel. In contrast to the typical clinical trial, which can involve extra visits and tests, ADAPTABLE is a “pragmatic” trial designed to simply follow how patients get care from their own doctors. The trial was funded by PCORI, the Patient-Centered Outcomes Research Institute, and patients were heavily involved in the protocol design. Enrollment is managed via the web, and data are collected by central coordinating centers in collaboration with the local sites. The burden on the patient is much less than in a traditional trial format.

If this works well, it has tremendous implications for further trials that are patient-centered and much less expensive to enroll in and run than traditional randomized clinical trials.

So not only will we have better information about using aspirin to prevent heart attacks in heart disease patients, but this particular trial has the potential to be a real game-changer in how we design future clinical trials.

A Little Does a Lot

US Pharm. 2018;43(2):11-12.

Aspirin is one of the oldest, most widely used drugs in the world. Taken for pain relief for over 2,000 years, its active ingredient, salicin, is in the leaves and bark of the willow tree. In 1897, the Bayer company in Germany developed a synthetic version called acetylsalicylic acid and named it aspirin. The regular adult dosage is 650 mg taken every 4 hours when needed to treat pain, inflammation, and fever caused by a variety of ailments. Low-dose aspirin refers to dosages between 81 mg and 325 mg taken every day to prevent heart attacks, strokes, and colon cancer.

Prevents Clots From Forming, Growing

Most heart attacks and strokes happen when a blood clot forms and blocks blood flow in an artery. Under normal circumstances, the body develops a blood clot to stop the loss of blood after an injury. When a blood vessel is damaged, sticky cells called platelets begin to clump together, while proteins in the blood form strands of fibrin. The fibrin creates a net-like structure that holds the forming clot together. Blood clots can form in damaged vessels of the heart or the brain, and these can block blood to the tissue and cause a heart attack or stroke. Aspirin stops clots from forming by preventing the platelets from clumping together.

If you have had a heart attack or stroke, your doctor may prescribe low-dose aspirin to prevent a second event. Low-dose aspirin has been shown to reduce the risk of a first heart attack but has not been definitively proven to reduce the risk of a stroke. Speak with your physician before starting low-dose aspirin for prevention.

Anti-Inflammatory Actions Key

Aspirin is also a nonsteroidal anti-inflammatory drug (NSAID), which means that it reduces inflammation, although it is not a steroid like cortisone or prednisone. Similar to the formation of blood clots, inflammation is the body’s natural response to injury. When an injury occurs, the immune system is activated, and compounds called prostaglandins form in the area surrounding the injury. Prostaglandins increase blood flow to the injury, leading to the redness, heat, and swelling associated with inflammation. Aspirin prevents these prostaglandins from forming, reducing inflammation.

It is aspirin’s anti-inflammatory action that also makes it useful in the prevention of colon cancer and in preeclampsia, a serious condition of pregnancy believed to result from an inflammatory response. Recent research has also found regular aspirin use to be associated with lower rates of breast, prostate, lung, and ovarian cancer.

Aspirin Isn’t Right for Everyone

Even in low doses, aspirin can have significant side effects. The most common ones, occurring in up to 10% of people who take aspirin, are an increased tendency to bleed and stomach upset, including heartburn, nausea, vomiting, or bleeding in the stomach. Other less common side effects include kidney, liver, and nervous system problems.

Although low-dose aspirin is an OTC drug and safe for most people, the FDA recommends that certain individuals not take aspirin in any dose. Those with an allergy to aspirin or salicylates; those with a bleeding disorder such as hemophilia or vitamin K deficiency; and people with uncontrolled high blood pressure, severe liver or kidney disease, or asthma should avoid using aspirin. In addition, aspirin should not be used by someone who is also taking a prescription blood thinner such as warfarin, Pradaxa, or Xarelto, or another OTC NSAID such as naproxen (Aleve) or ibuprofen (Advil).

Before taking any OTC drug on a regular basis, even low-dose aspirin, be sure to talk with your healthcare provider first to find out if it’s right for you. Always ask your pharmacist to check your prescription and other OTC medications for aspirin interactions or incompatibilities. Even supplements such as fish oil and vitamin D can interact with aspirin.

To comment on this article, contact [email protected]

Aspirin

What is aspirin?

Aspirin is one of a group of drugs called non-steroidal anti-inflammatory drugs (NSAIDs). It’s widely used to relieve mild to moderate pain and inflammation.

It’s available over the counter in 300 mg tablets and is usually taken in doses of 300–600 mg four times a day after food.

Aspirin is also used in low doses (75 mg daily) to reduce the risk of strokes and heart attacks. This dose doesn’t have a pain-relieving effect.

Side-effects and risks

Aspirin can cause stomach-related side-effects at higher doses. Soluble forms reduce this risk to some extent, as do tablets which have a special ‘enteric’ coating to make sure the drug isn’t absorbed into the body until it reaches the small intestine.

However, you shouldn’t take aspirin if you have:

  • indigestion
  • heartburn
  • or a history of stomach ulcers.

It can cause bleeding in the digestive system, particularly if:

  • you drink alcohol
  • you take the blood-thinning drug warfarin
  • or you’re over 60.

For this reason many doctors will now advise you not to take aspirin for pain relief, but to take a different NSAID or a coxib instead.

You should speak to your doctor if you’re thinking of taking fish oil supplements because these can interact with aspirin. However, it’s fine to eat oily fish.

In some people, aspirin can make asthma worse or cause an allergic reaction that results in rashes and hives. If you experience any of these side-effects you must stop taking aspirin immediately.

Children and young people under the age of 16 shouldn’t take aspirin.

If you’re on long-term, low-dose aspirin you must be careful about taking other NSAIDs because this could increase the risk of stomach bleeding. Ask your doctor for advice if you’re unsure.

Find out more about the other NSAIDs available.

About the author

Leave a Reply

Your email address will not be published. Required fields are marked *